March 15, 2008 at 5:08 pm
sorry no info
AnonymousMarch 15, 2008 at 7:09 pm
Hi Dawn: My daughter suffers from rebound headaches from taking medication for migraines. It is a tough cycle to beat and I would ask the doctor about it. As for Kevin’s wish, darn right he deserves it. You need feel no guilt at all about that-what he has been through is tough enough for adults let alone a kid. I hope he really enjoys it and it helps to make up for the rough times he has had. Jeff
AnonymousMarch 15, 2008 at 9:35 pm
I know everyone is different and everyone can manifest symptoms in almost every way, but I have not heard of rebound headaches being as severe as this (with this much abrupt onset and duration of puking) and out of proportion to what preceded it. I have had rebound headaches after stopping prolonged non-steroidals that are annoying but not migrainous. Jeff’s daughter has migraine and is taking migraine medicine and this may not apply really to Kevie. I have seen people with significant headache and nausea after immunoglobulin since the aseptic meningitis type reaction results in this.
You had mentioned a while ago consideration for Kevie to get some prednisone/steroid with the immunoglobulin to ward off reactions. Is he still and when in the course of the treatment?
It seems like the timing of onset of nausea and headaches with Kevie are pretty much alike at least the last couple of times–happening now after the infusion and before, I think, starting on the fourth day or so. This means that there may be ways to keep trying to modify to get things better because at least the timing has been changed and it sounds in the comments that mostly he has felt better overall. Remind Kevie of this and not to get discouraged. One possibility, if not change in steroid, might be continuation of the tylenol and ibuprofen a bit longer. Even if someone has “rebound” headaches after medicines important for whatever reason, often the best way to help with this is to taper off the medicines more slowly. Look at the patterns and think about if giving the headache medicines longer might help and stopping one then the next day stopping the other or spacing out the doses might not help. It has been my experience with children receiving immunogloblin infusions that the significant headaches have an inflammatory component and that medicines that affect inflammation help the most–such as steroids or the non-steroidals (Aleve, Motrin, etc) and benadryl more than expected. Tylenol has not seemed to help as much for immunoglobulin headaches. Even though you may not think about it, benadryl has some anti-nausea properties and we use it in our cancer kids to help with the nausea of intense chemotherapy. You might try benadryl if there is a lot of puckiness to help both cause and symptoms.
WithHope for cure of these diseases and the possibility of a more normal life despite them in the meantime.
AnonymousMarch 15, 2008 at 10:20 pm
I am wondering if Kevin’s headaches are actually aseptic meningitis–which you know is a complication of IVIG. This article talks a little about the subject.
AnonymousMarch 16, 2008 at 4:37 am
Dawn I wish I knew what to say about those headaches. I’ve never had headaches in my life until I started getting IVIg – that being said I don’t know whether it’s the attack on my cranial nerves, the IVIg, or the dehydration or a combination of the three. I totally sympathize with the pain leading to vomiting though – that happens to me too and it just makes the headache SO much worse when you do get sick. Ugh. Has Kevin ever tried biofeedback? Sometimes I can get rid of tension and blood pressure headaches by consciously relaxing but if the headache is caused by something else this doesn’t have much effect. I also use ice packs (frozen peas work the best) on my head when the pain is too horrible – I leave it on for 5 minutes, take it off, put it back on etc. until the pain subsides a bit. Other than that I just have to sleep them off. Poor Kevin, I totally think he deserves the Make a Wish trip… I just wish he could do something every year. :p
AnonymousMarch 16, 2008 at 12:42 pm
I’ve been thinking about these headaches. They seem to be migraines with nausea. Emily had this once the day after an IVIG treatment. She didn’t drink as much as I normally make her that day & then the next day we went to a relatives house for Memorial Day, where I’m sure she didn’t drink enough & was running around too much. First she said that her head was hurting really bad so we decided to leave & go home. I gave her a dose of Motrin before we got into the car. About 5 minutes into the ride she said “I think I’m going to throw up” and then she barfed everywhere. If I remember correctly she may have thrown up 1 more time that night.
After that episode I make sure she’s well hydrated & I get her to take it easy the day after.
Maybe Kevin needs to keep up with the Motrin or Aleve, take it easy on the last day & day after the infusion, and drink mega amounts of water.
I know it’s hard to keep that boy locked down – especially since he spends 4 days getting the infusion, but maybe it’s what he needs. Bribe him with an air soft gun & terriyaki chicken if you have to, LOL.
March 16, 2008 at 3:00 pm
I don’t think it is coincidental, I am sure the aleeve was what did the trick!* Thanks With Hope.* I am sure he was hydrated, he must have had 5 lbs of crushed ice, 6 gatorades at least 6 coke zeros, probably 5 waters and whatever else I did not see.* The poor kid is just destined to get the aseptic meningitis reaction.
We have a neuro appointment on the 20th, this is what I am going to bring up. Kevin and I talked about treatments every two weeks for 2 days. According to the immunologist, this will not compromise the efficacy of the drug. So we are going to try this. I am hoping cutting the amount in half will keep the aseptic meningitis reaction at bay. If he still gets it, Kevin decided he will go back to once a month and we will try the aleeve, ibuprofin combination as suggested by With Hope. If that fails, then we will have to give in and do the solumedrol 2o mg two days post ivig.
Well, Kevie is outside right now jumping on the trampoline like a mad man, playing airsoft guns and riding his bike. Thankfully God has given him a wonderful group of friends. They are the kindest bunch of 11 year olds you could ever want to meet. They actually call to check on him! Other than you guys and my parents, nobody in our family ever calls to ask about him. It is so sad that people are so wrapped up in their own lives. Maybe I am being selfish and over sensitive to think his Aunts or Uncles or my husbands father who I cook, clean, cut grass for and take care of when he has flare ups should call. oh well, just something I will have to learn to let go of and not fester so much anger and hurt over. (Sorry, just in a meloncholy self pitty mood)!
Thanks for all the help and suggestions!
AnonymousMarch 16, 2008 at 4:57 pm
Aleve and ibuprofen are in the same class of drugs, so you should not use them together. A person can use one or the other and it is possible to combine tylenol with either as it is a different type of drug, but it is better not to take aleve and tylenol or Motrin (ibuprofen) and tylenol combination for an extended time–inpart because you might get rebound headaches and in part because it is harder on your body to take both. I think everyone was thinking the same thing, but just wanted to make sure if anyone does not know that you should not take two aspirin-like medicines together such as Aleve and ibuprofen.
WithHope for cure of these diseases.
AnonymousMarch 16, 2008 at 8:52 pm
I think doing the treatments 2 days every 2 weeks in a fantastic idea. Maybe you can have them come on Thursday after school & then he’ll only miss school every other Friday. That way he’ll have the weekend to rest up…oh wait, it’s Kevin I’m speaking of. He won’t rest up…he’ll be outside running around like a mad-man. If only you could bottle his energy….
AnonymousMarch 17, 2008 at 8:28 pm
I’m sorry that Kevin has such a hard time, with somethings he need to keep him going. Dawn there is one thing I know about you, and that Is if there is a answer out there you will find it. I also get the headaches but not the vomiting (THANK THE LORD) I have found that ice packs do work really good as someone else mentioned. I also find that laying down and keeping quiet helps.
Don’t you dare feel guilty about make a wish! He deserves it and so do the rest of your family. I wish there was an Adult Make a Wish, because this disease also takes a toll on my children and husband and I know they would enjoy something special too. So go for it and have fun.
P.S WE LOVE YOU AND KEVEN ON THIS FORUM! WE ARE YOUR FAMILY TOO AND WE WILL ALWAYS INQUIRE ABOUT KEVIN.
You must be logged in to reply to this topic.